IM Board Review

A 56-year-old with diarrhea and weakness

Author and Disclosure Information



A 56-year-old man presents to the emergency department with nausea, weakness, and exertional dyspnea, which have been going on for 1 week. He is sent by his primary care physician after being noted to be hypotensive with a weak, thready pulse.

He has had diarrhea with intermittent abdominal pain over the past year, with 10 stools daily, including 3 or 4 at night. The stools are described as large, nonbloody, sticky, greasy, and occasionally watery. Stools are fewer when he curtails his food intake. The diarrhea is associated with occasional diffuse abdominal pain he describes as a burning sensation. He has no incontinence or tenesmus. He reports that he has unintentionally lost 137 lb (62 kg) over the past year. He has not taken over-the-counter antidiarrheal agents.


1. Chronic diarrhea is defined as lasting for at least how long?

  • 1 week
  • 2 weeks
  • 3 weeks
  • 4 weeks

Chronic diarrhea is defined as looser stools for more than 4 weeks,1 a period that allows most cases of acute, self-limited, infectious diarrhea to resolve.

Because individuals perceive diarrhea differently, reported prevalence rates of chronic diarrhea vary.2 Based on the definition of having excessive stool frequency, the prevalence in the United States is about 5%.1

In developing countries, the most common cause of chronic diarrhea is infection. In developed nations, irritable bowel syndrome, inflammatory bowel disease, malabsorption syndrome, and chronic infection predominate.1

Once chronicity is established, diarrhea should be characterized as inflammatory, fatty, or watery (Table 1).3


Our patient reports that he has never traveled outside the United States. He has a history of hypertension and type 2 diabetes mellitus that is controlled on oral agents. He has had surgery for a radial fracture and for reconstruction of his knees. He uses no tobacco, alcohol, or illicit drugs and works as a train engineer. He has no pets. He knows of no family history of inflammatory bowel disease or chronic diarrhea.

Comment. Patients with diabetes are at increased risk of gastrointestinal problems, with severity increasing with poorer control.4 Although our patient’s diabetes puts him at risk of diabetic autonomic neuropathy, his blood glucose control has been consistently good since his diagnosis, and his last measured hemoglobin A1c was 7.3% (reference range 4%–7%). His description of greasy stools in conjunction with his marked weight loss puts fatty diarrhea higher on the differential diagnosis.


His medications include glimepiride 1 mg twice daily, lisinopril 10 mg daily, metformin 500 mg twice daily, omeprazole 40 mg daily, and naproxen 220 mg daily. He has been taking metformin for at least 2 years. He is allergic to pentobarbital.

2. Which of his medications is least likely to be associated with his diarrhea?

  • Lisinopril
  • Metformin
  • Glimepiride
  • Naproxen

More than 700 drugs are known to cause diarrhea, often through the interplay of simultaneous mechanisms.5 The diagnosis of drug-induced diarrhea requires taking a careful medication history and establishing a temporal relationship between the drug and the diarrheal symptoms. Treatment consists of withdrawing the offending agent.

Nonsteroidal anti-inflammatory drugs (eg, naproxen) are associated with collagenous colitis that occurs mostly after long-term use (> 6 months). Metformin-induced diarrhea is related to fat malabsorption. Olmesartan, an angiotensin II receptor antagonist, has been associated with severe sprue-like enteropathy. On the other hand, the incidence of diarrhea with lisinopril is similar to that with placebo.7

Next Article:

Cannabinoid hyperemesis syndrome: Marijuana is both antiemetic and proemetic

Related Articles